3079 Strong Association Between HLA-B*5801 Allele and Allopurinol Induced Severe Cutaneous Adverse Reactions in Vietnamese

Friday, 16 October 2015
Hall D1 Foyer (Floor 3) (Coex Convention Center)

Hieu Chi Chu, MD , Center of Allergology and Clinical Immunology, Bach Mai Hospital, Hanoi, Vietnam

Nga Thi Quynh Do, PhD Student , Immunology and Molecular Biology, National Institute of Hygiene and Epidemiology, Hanoi, Vietnam

Dinh Van Nguyen, PhD Student , Allergy and Clinical Immunology, Hanoi Medical University, Hanoi, Vietnam

Ha Thi Thu Nguyen, Resident Physician , Allergy and Clinical Immunology, Hanoi Medical University, Hanoi, Vietnam

Huong Thi Minh Le, A/Professor , 5. Department of Clinical Allergy Immunology and Rheumatology, Vietnam National Hospital of Paediatrics, Hanoi, Vietnam

Sheryl Van Nunen, A/Professor , Clinical Immunology & Allergy, Royal North Shore Hospital, Sydney Medical School - Northern, University of Sydney, Sydney, Australia

Christopher Vidal, PhD , Clinical Immunopathology, Royal North Shore Hospital, Sydney, Australia

Suran Fernando, Professor , Clinical Immunology & Allergy, HIV Services, Royal North Shore Hospital, Sydney Medical School - Northern, University of Sydney, Sydney, Australia

Background: The association between HLA-B*5801 and severe cutaneous adverse drug reactions (SCARs) consisting of Stevens - Johnson Syndrome (SJS)/Toxic Epidermal Necrolysis (TEN) and HyperSensitivity Syndrome (HSS)/Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) has been strongly reported in different ethnic populations. The strongest association has been described in Taiwanese study which HLA–B*5801 was found in 51/51 patients with allopurinol – induced SCARs (OR = 580.3 (95%CI: 34.4–9780.9). In Vietnam, however, this allele has not been yet confirmed or revealed as a relevant pharmacogenetic risk factor for the situation of allopurinol – induced SCARs while its prevalence is as high as 6.5%. Therefore, in this study, we sought to determine the association between HLA-B*5081 with allopurinol – induced SCARs in the large teaching center of allergy and clinical immunology at Bach Mai Hospital.

Methodology: Twenty - two cases of SCARs caused by allopurinol and confirmed by using established criteria, were recruited. Genomic DNA was extracted from whole peripheral blood with EDTA using Qiagen kits, as instructed by supplier. Polymerase chain reaction using sequence - specific primers was used to detect HLA-B*5801. Genotyping of the amplified products were determined using agarose gel electrophoresis. A random sample of positive samples was validated using direct DNA sequencing. After comparing results from both methodologies 100% agreement was found.

Results: A total of 22 patients comprised 13 SJS/TEN (59.1%), Overlap 1 (4.5%) and 8 HSS/DRESS (36.4%) were genotyped. Out of 22 individuals, 21 (95.9%) patients were positive for HLA-B*5801.

Conclusion: Our result suggests a strong association between HLA-B*5801 and allopurinol – induced SCARs in Vietnamese. These finding is the first to be described in the Vietnamese population. Considering that HLA-B*5801 is present in 6.5% of the general Vietnamese population, our study shows that there is a significant risk that someone carrying the HLA-B*5801 allele will suffer from a drug induced SCAR if treated with allopurinol. More individuals suffering from SCAR are also of a burden on the health system and thus needs to be addressed. Future studies will be performed on a larger sample of individuals followed by a case-control study.